Oklahoma, 2016Hail and Damaging Winds in Oklahoma, June 28, 2016
June 28, 2016 · NWS OUN · 29 events in 12 counties and zones
As a shortwave made its wave around the ridge, an MCS formed in southern Kansas on the 28th and traveled southward through western Oklahoma causing severe wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $68,000
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a shortwave made its wave around the ridge, an MCS formed in southern Kansas on the 28th and traveled southward through western Oklahoma causing severe wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 28, 12:36 PM CST, 3 hours 54 minutes earlier.
Area forecast discussion, Jun 28, 12:36 PM CST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Norman OK
136 PM CDT TUE JUN 28 2016
.DISCUSSION...
Primary forecast focus remains squarely on attempting to figure out
precipitation chances every day.
Not surprisingly, isolated to widely scattered thunderstorms
continue to pop up across the region this afternoon. An outflow
boundary provided focus for the initial development earlier this
morning across north central Oklahoma. Through the afternoon, within
the uncapped and high CAPE environment across the southern plains,
updrafts will continue to crop up, in what can seem like a random
pattern across the area. Over the last two hours, a fairly uniform
cumulus field has developed across central and south central
Oklahoma. Mid level wind fields are a skosh more supportive than
yesterday, with 0-6km shear between 15 and 25 kts developing through
the afternoon across portions of central and southern Oklahoma. This
added support could result in more stout updrafts. With no large
scale forcing for ascent, convection that develops through the
afternoon will continue to be slow moving, nearly stationary and the
primary concerns will be frequent lightning, locally heavy rainfall,
and gusty winds. Severe weather chances remain very low.
Something else to watch this afternoon, a small cluster of
thunderstorms continues to move south and southeast across central
Kansas, with some additional isolated development to the west. Radar
trend from KICT shows no signs of dissipation at this time. Besides
the latest runs of the HRRR, barely, guidance has failed to resolve
this convection. However, looking at current mesoscale guidance,
forward prop Corfidi vectors are aligned well with 0-3km shear
vectors, to the southeast, and instability is plentiful, which
probably supports the continued maintenance of this cluster. If it
holds together, it could make far north central Oklahoma by mid
evening.
After sunset, remaining convection will continue to wane across
western Oklahoma and western north Texas. In the northern plains,
another active afternoon is expected today, with a cluster of
thunderstorms developing through the mid to late afternoon near
WY/NE/CO/KS. Once again, the resulting complex will move southward
across CO/KS overnight, with its' remnants likely making
northwestern Oklahoma by sunrise, but maintenance will struggle, and
only showers and some isolated thunder may remain.
Through Wednesday, a 500mb short wave will continue to swing across
the Canadian High Plains towards the upper Mississippi Valley by the
evening. Additionally, isolated to scattered thunderstorms will be
possible once again across northern Oklahoma. Overnight, an
associated surface trough/boundary will be the focus for
thunderstorm development across the central and northern plains. As
the boundary drops southward, scattered thunderstorm chances will
persist across the northern half of Oklahoma on Thursday and expand
farther south on Friday as the 500mb ridge weakens and shifts
eastward in response to the surface trough moving towards the Red
River.
Scattered showers and thunderstorm chances will continue through the
weekend as zonal flow regime sets up on Saturday, with a developing
500mb short wave expected to traverse eastward off the high plains
and across the southern and central plains through Sunday.
Kurtz
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 69 93 71 92 / 10 10 10 20
Hobart OK 70 96 72 95 / 10 10 10 20
Wichita Falls TX 71 97 73 96 / 10 10 10 10
Gage OK 67 94 71 94 / 20 30 20 30
Ponca City OK 68 92 71 91 / 10 20 30 30
Durant OK 71 95 73 93 / 0 10 10 10
&&
.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&
Hazardous weather outlook, Jun 28, 11:00 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE JUN 28 2016
OKZ004>048-050>052-TXZ083>090-290945-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT TUE JUN 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.
.DAY ONE...TODAY AND TONIGHT...
.THUNDERSTORMS...
THUNDERSTORM CHANCES WILL EXIST THIS AFTERNOON AND THEN AGAIN LATER
TONIGHT IN THE NORTHERN HALF OF OKLAHOMA. A FEW STORMS MAY BECOME
STRONG PRODUCING WIND GUSTS NEAR 40 TO 50 MPH ESPECIALLY THIS
AFTERNOON...BUT THE MAIN THREAT WILL BE LOCALIZED FLOODING FROM
HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
.THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY THIS WEEK INTO
THE WEEKEND. THE HIGHEST CHANCES WILL BE ALONG AND NORTH OF I-40. HEAVY
RAIN LEADING TO LOCALIZED FLOODING WILL BE THE MAIN CONCERN...ESPECIALLY
LATE THURSDAY NIGHT THROUGH FRIDAY. A FEW STRONG TO SEVERE STORMS
MAY ALSO BE POSSIBLE AT TIMES WITH DAMAGING WIND GUSTS THE PRIMARY
THREAT.
GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
In the hours before
Special weather statement, Jun 28, 10:30 AM CST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1130 AM CDT TUE JUN 28 2016
OKZ025-028-029-281715-
OKLAHOMA OK-MCCLAIN OK-CLEVELAND OK-
1130 AM CDT TUE JUN 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OKLAHOMA...
NORTHWESTERN MCCLAIN AND WESTERN CLEVELAND COUNTIES UNTIL 1215 PM
CDT...
AT 1128 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR OKLAHOMA CITY TO NEAR NORMAN...MOVING NORTHWEST AT 5 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LAT...LON 3550 9765 3515 9758 3503 9730 3550 9743
TIME...MOT...LOC 1628Z 118DEG 6KT 3547 9749 3522 9742
WR
Special weather statement, Jun 28, 11:20 AM CST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1220 PM CDT TUE JUN 28 2016
TXZ087-088-281745-
KNOX TX-BAYLOR TX-
1220 PM CDT TUE JUN 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX AND
SOUTHWESTERN BAYLOR COUNTIES UNTIL 1245 PM CDT...
AT 1219 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MILLERS CREEK
RESERVOIR...MOVING SOUTHWEST AT 10 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
LAT...LON 3340 9953 3350 9945 3343 9925 3340 9926
TIME...MOT...LOC 1719Z 24DEG 10KT 3340 9939
WR
Special weather statement, Jun 28, 2:56 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
356 PM CDT TUE JUN 28 2016
OKZ005-006-011-282145-
ALFALFA OK-MAJOR OK-WOODS OK-
356 PM CDT TUE JUN 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALFALFA...
NORTHEASTERN MAJOR AND SOUTHEASTERN WOODS COUNTIES UNTIL 445 PM
CDT...
AT 356 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
ALINE...MOVING SOUTHEAST AT 15 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LOCATIONS IMPACTED INCLUDE...
RINGWOOD...CARMEN...CLEO SPRINGS...ALINE AND ORIENTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3633 9815 3632 9860 3649 9862 3660 9846
TIME...MOT...LOC 2049Z 326DEG 14KT 3649 9848
MBS
Special weather statement, Jun 28, 3:27 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
427 PM CDT TUE JUN 28 2016
OKZ004-282215-
HARPER OK-
427 PM CDT TUE JUN 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARPER COUNTY UNTIL
515 PM CDT...
AT 427 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
ROSSTON...MOVING SOUTH AT 10 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LOCATIONS IMPACTED INCLUDE...
LAVERNE AND ROSSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3689 10000 3691 9991 3669 9976 3663 10000
TIME...MOT...LOC 2124Z 342DEG 10KT 3682 9999
MBS
Local storm report, Jun 28, 4:15 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
515 PM CDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST 7 SSW ALVA 36.71N 98.72W
06/28/2016 M61 MPH WOODS OK MESONET
&&
DWThunderstorm Wind, Woods
- When
- June 28, 4:30 PM CST
- Where
- Woods County, 5.19 mi SE of Alva
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.750, -98.600
Several large tree limbs were downed by winds estimated between 60 and 70 mph.
Thunderstorm Wind, Woodward
- When
- June 28, 4:42 PM CST
- Where
- Woodward County, 9.4 mi SSE of Quinlan
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.320, -99.000
Spotter reported large tree limbs down, resulting in minor damage to pickup truck.
Thunderstorm Wind, Major
- When
- June 28, 4:50 PM CST
- Where
- Major County, 4.77 mi NE of Bouse Junction
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.460, -98.820
Several tree limbs were blown down.
Thunderstorm Wind, Woodward
- When
- June 28, 4:55 PM CST
- Where
- Woodward County, 7.76 mi ESE of Mutual
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.190, -99.040
Thunderstorm Wind, Woodward
- When
- June 28, 5:00 PM CST
- Where
- Woodward County, 7.76 mi ESE of Mutual
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.190, -99.040
Thunderstorm Wind, Major
- When
- June 28, 5:15 PM CST
- Where
- Major County, 0.56 mi W of Fairview
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.270, -98.490
Thunderstorm Wind, Dewey
- When
- June 28, 5:25 PM CST
- Where
- Dewey County, 2.76 mi N of Putnam
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.900, -98.970
Thunderstorm Wind, Blaine
- When
- June 28, 5:35 PM CST
- Where
- Blaine County, 2.24 mi W of Watonga
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.850, -98.450
Hail, Blaine
- When
- June 28, 5:42 PM CST
- Where
- Blaine County, 2.24 mi W of Watonga
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.850, -98.450
Thunderstorm Wind, Custer
- When
- June 28, 6:00 PM CST
- Where
- Custer County, 3.06 mi NW of Foss Res Dam
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 35.570, -99.230
KWTV channel 9 showed wind damage to a marina and boats at Foss Reservoir. Time estimated by radar.
Thunderstorm Wind, Custer
- When
- June 28, 6:18 PM CST
- Where
- Custer County, Weatherford
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 35.530, -98.700
Six inch tree branches and fences were downed.
Thunderstorm Wind, Custer
- When
- June 28, 6:18 PM CST
- Where
- Custer County, Weatherford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.530, -98.700
Thunderstorm Wind, Washita
- When
- June 28, 6:20 PM CST
- Where
- Washita County, 3.96 mi WNW of Bessie
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.410, -99.050
Thunderstorm Wind, Custer
- When
- June 28, 6:20 PM CST
- Where
- Custer County, 4.17 mi WSW of Weatherford
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.510, -98.770
Thunderstorm Wind, Custer
- When
- June 28, 6:20 PM CST
- Where
- Custer County, 0.56 mi W of Weatherford
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 35.530, -98.710
Kwtv channel 9 spotter reported a tractor trailer blown over on I-40 near Weatherford. Time estimated by radar.
Thunderstorm Wind, Custer
- When
- June 28, 6:20 PM CST
- Where
- Custer County, 0.56 mi W of Weatherford
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 35.530, -98.710
Damage to ODOT and billboard signs was reported. Six mobile homes lost roofing material. Utility infrastructure sustained significant damage. Time estimated by radar.
Thunderstorm Wind, Custer
- When
- June 28, 6:20 PM CST
- Where
- Custer County, 2.52 mi N of Weatherford
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 35.566, -98.707
Small antenna tower snapped was snapped in half. Time estimated by radar.
Thunderstorm Wind, Washita
- When
- June 28, 6:21 PM CST
- Where
- Washita County, 0.69 mi N of (Csm)clinton Sherman Airport
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.350, -99.200
Thunderstorm Wind, Custer
- When
- June 28, 6:35 PM CST
- Where
- Custer County, 0.56 mi W of Weatherford
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.530, -98.710
Thunderstorm Wind, Caddo
- When
- June 28, 7:02 PM CST
- Where
- Caddo County, 4.52 mi W of Albert
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.230, -98.490
Thunderstorm Wind, Kiowa
- When
- June 28, 7:02 PM CST
- Where
- Kiowa County, 0.89 mi NW of (Hbr)hobart Airport
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.000, -99.060
Thunderstorm Wind, Caddo
- When
- June 28, 7:13 PM CST
- Where
- Caddo County, Carnegie
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 35.100, -98.600
Minor roof damage reported to several homes with shingles missing.
Thunderstorm Wind, Custer
- When
- June 28, 7:15 PM CST
- Where
- Custer County, Clinton
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.510, -98.970
Thunderstorm Wind, Jackson
- When
- June 28, 7:43 PM CST
- Where
- Jackson County, (Lts)altus Afb
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 34.660, -99.290
Thunderstorm Wind, Jackson
- When
- June 28, 7:49 PM CST
- Where
- Jackson County, 3.08 mi NW of (Lts)altus Afb
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 34.690, -99.330
Thunderstorm Wind, Jackson
- When
- June 28, 7:55 PM CST
- Where
- Jackson County, 3.08 mi NW of (Lts)altus Afb
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 34.690, -99.330
Thunderstorm Wind, Comanche
- When
- June 28, 8:20 PM CST
- Where
- Comanche County, Indiahoma
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 34.620, -98.750
Thunderstorm Wind, Tillman
- When
- June 28, 8:33 PM CST
- Where
- Tillman County, 0.57 mi E of Frederick
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.390, -99.010
Thunderstorm Wind, Tillman
- When
- June 28, 9:00 PM CST
- Where
- Tillman County, 2.2 mi SE of Tipton Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.440, -99.140
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Nevada, June 28 to 30, 20162 deaths · 1 injured · $50 million · 2 in hail · 14 events
- Tornadoes and Hail in Nebraska, June 28, 2016$65,000 · EF2 · 43 events
- Flash Flooding and Hail in Vermont, June 28, 2016$1.7 million · 0.75 in hail · 4 events
- Hail and Damaging Winds in Pennsylvania, June 28, 2016$1.1 million · 1 in hail · 11 events
- Flash Flooding in Maine, June 28 to 29, 2016$600,000 · 4 events
- Flash Flooding and Flooding in New York, June 28, 2016$275,000 · 5 events
- Flash Flooding and Hail in New York, June 28, 2016$85,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in Tennessee, June 28, 20161 injured · $25,000 · 50 kt wind · 12 events
- Damaging Winds in Virginia, June 28, 201655 kt wind · 23 events
- Hail and Damaging Winds in New York, June 28, 2016$17,000 · 1 in hail · 7 events
- Damaging Winds in Nebraska, June 28, 201690 kt wind · 17 events
- Damaging Wind in New Jersey, June 28, 2016$20,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636999, 637000, 637001, 637002, 637003, 637004, 637005, 637006, 637007, 637009, 637011, 637012, 637013, 637014, 637015, 637485, 637683, 637016, 637017, 637018, 637019, 637020, 637021, 637022, 637023, 637024, 637025, 637026, 637027.